Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Serotonin syndrome

MagazineApril 2009 (Vol. 20 Issue 1)Serotonin syndrome

This potentially fatal condition, caused by having too much serotonin in

This potentially fatal condition, caused by having too much serotonin inthe central nervous system, is characterized by severe shivering, agitation, mental confusion, copious perspiration, jerking of the limbs, increased reflex actions, dilation of the pupils, rapid heart beat and fever (Ann Pharmacother, 2004; 38: 411-3).

In addition to antidepressants, the worst culprits also include MAO inhibitors, opioids such as morphine and methadone, central-nervous-system stimulants such as amphetamines, 5-HT agonists such as the migraine triptan drugs, and ecstasy and other street drugs.

Some 14-16 per cent of people who overdose on SSRIs develop the syndrome and, at the moment, the best antidote is yet more drugs, including a drug to reduce levels of serotonin.


Phantom limb pain

Glaucoma

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved